• Kathy Kathy
    August 19, 2008
    Why does most pain medication make me itch
    Kathy Kathy
    August 19, 2008

    Most pain medication make me itch to some degree.  I get hives from percocet, but others just make my skin itch

    READ MORE

FROM OUR EXPERTS

  • Christina Lasich, MD
    Health Pro
    August 19, 2008
    Christina Lasich, MD
    Health Pro
    August 19, 2008

    Many people do not realize that most types of opiate medications, pain medications cause a release of histamine in the body. The histamine causes itchiness, nausea, headaches, nausea, or hives/rashes.

     

    Using an anti-histamine (benadryl or vistaril) 30 minutes prior to taking the pain medication relieves these common side effects.

     

    Some medications cause less histamine release than others, so talk to your doctor to find better solutions.

     

    Dr. Christina Lasich, MD


FROM OUR COMMUNITY

  • maria de la cruz October 21, 2008
    maria de la cruz
    October 21, 2008
    why does pain medication make me itch and what to do? READ MORE
    • Caroline
      October 10, 2010
      Caroline
      October 10, 2010

      I have a broken ankle and have been on pain meds for a month (just thought it was a bad sprain for the first 3 weeks. No insurance=no x-rays). The itching was very unpleasant! I could follow the reasoning for not taking any antihistamine which would contribute to my loopiness so I scrounged through the first aide drawer and came up with Solarcaine aloe extra spray burn relief. It has 5% lidocaine and really does help. 

      READ MORE
  • lynette February 21, 2013
    lynette
    February 21, 2013

    itching from leg casting

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.